Wave scattering by randomly shaped objects

A. Ditkowski, Y. Harness*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review


We propose a new methodology for the evaluation of the scattered radiation by objects of uncertain shape. The uncertainties are handled by treating them as random fields. The analysis is not restricted to small geometric variations, such as in modeling of rough surfaces. Due to its efficiency and accuracy we employ the Stochastic Galerkin method. We combine this later method with a specially suited domain decomposition procedure, with which we obtain a spectrally global convergence rate. The key idea is to split the equation system with respect to the spatial position of the boundaries, and consider the interface fields as the unknown quantities. This approach preserves the governing equations, allowing us to obtain the projections of the classical integral representation of the solution. The original unbounded domain of interest is transformed to a bounded domain, while the far-field radiation condition is automatically satisfied. Discretization is accomplished by standard numerical integration, which coincides with a collocation scheme. We conclude by showing the inherent connection of the integral representation to the formulation of the problem in terms of boundary integrals.

Original languageEnglish
Pages (from-to)1819-1836
Number of pages18
JournalApplied Numerical Mathematics
Issue number12
StatePublished - Dec 2012


  • Boundary Integral
  • Domain decomposition
  • Geometric uncertainty
  • Maxwells Equations
  • Polynomial Chaos expansion
  • Uncertainty quantification
  • Wave scattering


Dive into the research topics of 'Wave scattering by randomly shaped objects'. Together they form a unique fingerprint.

Cite this